Minnesota, 2011

Hail and Damaging Wind in Minnesota, June 17, 2011

June 17, 2011 · NWS MPX · 9 events in 6 counties and zones

A weak frontal boundary across southern Minnesota the afternoon of Friday, June 17th, caused several thunderstorms to develop from west central Minnesota, eastward into portions of east central Minnesota during the evening. Most of the activity was non-severe and produced several inches of rainfall in southern Kandiyohi County, but a few managed to drop quarter size hail and wind gusts of 50 to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak frontal boundary across southern Minnesota the afternoon of Friday, June 17th, caused several thunderstorms to develop from west central Minnesota, eastward into portions of east central Minnesota during the evening. Most of the activity was non-severe and produced several inches of rainfall in southern Kandiyohi County, but a few managed to drop quarter size hail and wind gusts of 50 to 60 mph. One of the thunderstorms produced a wind gust of 46 mph at the Minneapolis/St. Paul International Airport during the late evening. In addition, a trained spotter reported three inches of rainfall near Svea in southern Kandiyohi County along with some ponding of water at a local campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 2:39 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 2:39 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT FRI JUN 17 2011

.DISCUSSION...

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
FOR THE REMAINDER OF THE AFTERNOON AND EVENING AS TWO BOUNDARIES
AFFECT THE CWA. THE FIRST IS A  WARM FRONT MEANDERING FROM NEAR
KRST TO KMML TO LOW PRESSURE NEAR KABR. THE SECOND IS A COLD FRONT
EXTENDING SOUTH FROM THE LOW TO NEAR KOMA. THE BOUNDARY TO OUR
SOUTH IS EVIDENT ON OUR RADAR. THE KMPX WRF INDICATES SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY AND
MOVING INTO THE TWIN CITIES BY EVENING. OTHER SHOWERS AND
THUNDERSTORMS ARE INDICATED DEVELOPING ALONG THE COLD FRONT IN FAR
WESTERN MN TOWARD EVENING AND THEN PROGRESSING SLOWLY EASTWARD
THROUGH THE EVENING. THIS DOES NOT BODE WELL FOR THE FLOOD WATCH
WITH MOST OF THE ACTIVITY CONCENTRATED TO THE NORTH. HOWEVER...
PLENTY OF UNCERTAINTY EXISTS AND THE WATCH WILL REMAIN IN PLACE
FOR NOW. THE THREAT FOR SEVERE WEATHER IS FOCUSED EARLY TONIGHT
AHEAD OF THE COLD FRONT...BUT SHEAR VALUES AND CAPE ARE NOT VERY
IMPRESSIVE AT THIS TIME.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER FOR SATURDAY
INTO SUNDAY ACROSS EASTERN MN AND WI AHEAD OF THE BOUNDARY AS
SPOKES OF ENERGY ROTATE NORTHEAST FROM THE DEEP TROUGH IN THE
WEST. INDICATED A BREAK IN THE RAIN CHANCES FOR SUNDAY NIGHT.

NEXT WEEK REMAINS WET AND POSSIBLY STORMY. MODEL SOLUTIONS
CONTINUE TO POINT TO A VERY DEEP LOW PRESSURE SYSTEM MOVING INTO
THE REGION BY WEDNESDAY. THE ECMWF...BEING FURTHER NORTH OF THE
GEM AND GFS...WOULD PLACE SOUTHERN MN IN LINE FOR SEVERE WEATHER
MONDAY THROUGH TUESDAY NIGHT. ALL THREE OF THE SOLUTIONS ARE
SHOWING THE POTENTIAL FOR SEVERAL INCHES OF RAIN. IT MAY TAKE TO
THE END OF THE NEXT WEEK TO GET THIS DEEP UPPER SYSTEM EAST OF US.

&&

.AVIATION... /18Z TAF ISSUANCE/

THINGS ARE SOMEWHAT MUDDY AND UNCLEAR FOR THIS FORECAST PERIOD...
WITH SHRA/TSRA A POSSIBILITY THROUGH MUCH OF THE PERIOD... ALTHOUGH
THE BEST CHANCE LOOKS TO BE FROM LATE AFTERNOON THROUGH THE
EVENING HOURS. 850MB THETA-E RIDGE CONTINUES TO MOVE NORTH AND
EAST INTO THE AREA THIS AFTERNOON... WITH A FEW SHRA/TSRA
FESTERING ALONG THE MOISTURE GRADIENT AND AREA OF ADVECTION AS IT
MOVES IN. EXPECT THIS TO PERSIST... WITH PERHAPS SOME INCREASE TO
ACTIVITY LATE THIS AFTERNOON AS INSTABILITY CONTINUES TO INCREASE.
LATER THIS EVENING WE MAY SEE SOME ACTIVITY MOVE IN FROM THE
WEST... WHICH MOST OF THE HIGH RESOLUTION GUIDANCE SUGGESTS WILL
DEVELOP BACK NEAR THE SURFACE TROUGH DURING THE LATE AFTERNOON AND
EARLY EVENING. HOWEVER... THERE REMAINS SUBSTANTIAL DISAGREEMENT
AMONG THE VARIOUS MODELS... SO IT IS TOUGH TO TRY AND PIN DOWN
OCCURRENCE OR TIMING OF CONVECTION... LEADING TO A CONTINUED
HEDGING OF THINGS IN THE TAFS WITH MOST LIKELY PERIODS HIGHLIGHTED
GENERALLY BY TEMPO OR PROP GROUPS AND THE USE OF CB.

KMSP... SIGNIFICANT UNCERTAINTY IN IF/WHEN CONVECTION WILL OCCUR
THIS FORECAST PERIOD... BUT THINGS APPEAR TO FOCUS BEST FOR THAT
POSSIBILITY FROM AROUND 00Z THROUGH 04Z THIS EVENING. THERE IS
SOME POTENTIAL FOR LOWER CEILINGS LATER TONIGHT AS BOUNDARY LAYER
MOISTURE CONTINUES TO INCREASE... SO INCLUDED SOME SUB-1700FT AGL
CEILINGS LATE TONIGHT... AND THERE IS SOME CHANCE THINGS COULD GET
LOWER ALTHOUGH MUCH WILL DEPEND ON IF/WHERE PCPN OCCURS PRIOR TO
THEN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
     NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
     WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

RAH/TRH
Hazardous weather outlook, Jun 17, 2:50 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT FRI JUN 17 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
350 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA TONIGHT AS
A COLD FRONT PUSHES EAST FROM THE DAKOTAS. A FEW OF THE STORMS COULD
BECOME SEVERE THIS EVENING IN WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL
DOWNPOURS MAY ALSO ACCOMPANY THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND MAINLY IN EAST
CENTRAL MINNESOTA AND WESTERN WISCONSIN. THUNDERSTORMS CHANCES
WILL INCREASE AGAIN MONDAY AND TUESDAY AS A STRONG AREA OF LOW
PRESSURE TRACKS NEAR THE MINNESOTA-IOWA BORDER. SOME STRONG STORMS
AND HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN WEST CENTRAL
THROUGH SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jun 17, 4:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUN 17 2011

MNZ056>059-064>066-180000-
CHIPPEWA-KANDIYOHI-MCLEOD-MEEKER-RENVILLE-WRIGHT-YELLOW MEDICINE-
519 PM CDT FRI JUN 17 2011

...THUNDERSTORMS DEVELOPING OVER CHIPPEWA...KANDIYOHI...MCLEOD...
MEEKER...RENVILLE...WRIGHT AND YELLOW MEDICINE COUNTIES THROUGH 700 PM CDT...

AT 510 PM CDT...RADAR INDICATED THAT THUNDERSTORMS COULD BE DEVELOPING
ALONG A LINE EXTENDING FROM 4 MILES WEST OF GRANITE FALLS
TO JUST WEST OF HUTCHINSON. THESE STORMS WERE MOVING NORTH AND
EAST AT 10 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH AND OF THE STRONGER STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANITE FALLS.
  HUTCHINSON.
  CORVUSO.
  THORPE.
  MAYNARD.
  SILVER LAKE.
  COKATO.
  WILLMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4510 9563 4519 9407 4485 9412 4474 9571
TIME...MOT...LOC 2215Z 196DEG 9KT 4480 9562 4486 9459

The radar

The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meeker

When
June 17, 4:50 PM CST
Where
Meeker County, 0.69 mi N of Cosmos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -94.700

Hail, Kandiyohi

When
June 17, 7:15 PM CST
Where
Kandiyohi County, 2.81 mi ENE of Svea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.020, -94.980

Hail, Kandiyohi

When
June 17, 7:35 PM CST
Where
Kandiyohi County, 4.53 mi NE of Svea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.050, -94.970

Hail, Kandiyohi

When
June 17, 7:45 PM CST
Where
Kandiyohi County, 5.61 mi ENE of Svea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.040, -94.930

Heavy Rain, Kandiyohi

When
June 17, 7:58 PM CST
Where
Kandiyohi County, 4.53 mi NE of Svea
Reported by
Trained Spotter
Coordinates
45.050, -94.970

A trained spotter measured three inches of rainfall in less than two hours. In addition, the local emergency manager reported ponding of water in a campground near Svea. No damage or evacuations occurred.

Hail, Lac Qui Parle

When
June 17, 8:35 PM CST
Where
Lac Qui Parle County, 5.05 mi NNW of Cerro Gordo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -96.060

Hail, Swift

When
June 17, 8:36 PM CST
Where
Swift County, 2.07 mi WNW of Appleton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.210, -96.060

Hail, Yellow Medicine

When
June 17, 9:15 PM CST
Where
Yellow Medicine County, 7.68 mi WNW of Granite Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.870, -95.690

Thunderstorm Wind, Stearns

When
June 17, 11:45 PM CST
Where
Stearns County, 1.45 mi W of Sartell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.620, -94.230

A few large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301152, 301153, 301154, 301155, 301159, 301156, 301157, 301158, 301160.